Coming off pramipexole going on Gabap... - Restless Legs Syn...

Restless Legs Syndrome
14,278 members9,051 posts

Coming off pramipexole going on Gabapentin

marigold60
marigold60

I've been to see a neurologist recently. I was taking 0.18mg of pramipexole a day, but I was getting symptoms earlier in the day and in other parts of my body so guessed I was augmenting. I didn't want to increase the amount I was taking so I was hoping he would put me on something else. First of all he said to stop prami completely and just let it flush through my system before taking Gabapentin 100mg daily which he has put me on. I said there's no way I could come off it completely as I'd been without it for a day before due to running out and it was a nightmare. He then said okay well just finish prami and start Gabapentin the same day. I did try but it was awful and I ended up taking one half and then another quarter of prami just to get some relief. Since then I've been taking half a tablet as well as the gabapentin although not supposed to. I'm not seeing him again till December so had to do something. Looking on here it seems 100mg of gabapentin seems very low. Has anyone done something similar and was it successful?

8 Replies
oldestnewest

Hi Marigold60

I weaned from lowest dose pramipexole (unpleasant!) and now take 200mg gabapentin at night (tried 100mg for quite a few weeks) I get enough sleep now (quite often wake but settle quickly, v occ now take a single cocodamol) and no side effects . Stick with it!

Its good to know you managed it. Did it take you long before you could stop the pramipexole altogether?

OMG

I suggest you see your GP and get him/her to intervene to give you prescriptions as necessary. Whatever happens my advice would be never go to see that neurologist again!

You cannot suddenly stop Pramipexole like that, it can lead to severe and even dangerous withdrawal symptoms. I find it incredible that a neurologist would let you go away with the impression that you could.

Firstly, you need to reduce the Pramipexole in increments, say no more than 44 micrograms. This would be easier if you can get the 88 microgram tablets (mcg). Starting off on 180 mcg (2 tablets), then cut down to (about) 132 mcg (1 1/2 tabs), then 88mcg (1 tab), then 44mmcg (1/2 tab. Then I suggest you cut to 22mcg (1/4 tab) before reducing to nothing. You can get a pill cutter from Boots or use a craft knife to cut tablets in half (or quarters).

I would stay on each reduced dose at least a week before making the next reduction, if not two weeks. I only made each reduction after 4 weeks but I was on 3 X the dose you're on.

Some will try to tell you that you can't take Gabapentin at the same time as Pramipexole, or that Gabapentin won't work until you've stopped taking Pramipexole. This is not true and I have been told this by a reputable RLS expert, The gabapentin will help control the symptoms of RLS whilst you're reducing the the Pramipexole.

Additonally it takes about 4 weeks for Gabapentin to start to work and if you left it until you stopped the Pramipexole, you would have no cover for those weeks.

The usual starting does for Gabapentin is 300mg a day and you can increase it as you reduce the Pramipexole, in steps of 100mg (or more) I take 600mg Gabapentin for RLS (and nerve pain) and 900mg is not unusual or even 1200mg. I suggest you are taking at least 300mg a day before you even attempt to reduce the Pramipexole.

You will get withdrawal symptoms at each stage of reduction. The worst stage above all is the final cut from the lowest dose to nothing. You will get withdrawal symptoms at that time. Sleeplessness is normal, plan for it and if it should get too bad you can ask your GP for a benzodiazepine e.g. Clonazepam or Zopiclone. These mustn't be taken regularly.

Some people have to take an opiate temporarily to get them through the last stage. Diffiicult to get a GP to prescribe one if necessary. Not ideal, but some people resort to taking Co Codamol. The final withdrawal symptoms may start 1 to 2 days after stopping and may last 10 days to 2 weeks. If you follow this plan, they will be much less than if you just stop. There is research tio back this up!

You will find loads of posts on here from people's expereince of withdrawing from a Dopamine Agonist like Pramipexole, (Ropinirole or Rotigotine).

You may find this link useful. For RLS read "Peripheral neuropathic pain"

bnf.nice.org.uk/drug/gabape...

The "normal" effects of withdrawing from Pramipexole are a worsening of RLS symptoms and sleeplessness.

Manerva’s reply is right on. That’s good advice. I’ve slowly reduced my Prami”, as you call it, ( Mirapax to me), over several weeks, while adding Pregabalin. I haven’t been able to get right off it yet, but it’s a low dose now, and I may just stay with the two drugs together. Some people can cope with higher doses of Pregabalin than others. I get quite groggy on a relatively low dose, but I hope to become better adjusted to it over time. We’re all different.

Hi, I weened off of pram and started gabapentin. I weened off by reducing by half then trying to acclimate to the reduced dose (horrible) then wait a week or so and do it again. I was taking gabapentin during this time at 300 mg a couple times a day. My sleep was so bad I took ambien so I could sleep. Once off of pram ( horrible) I went to Horizant 300mg but adding 100mg of gabs during the day and early evening. I got off ambien after I was off the pram (much easier to get off ambien).

Presently I take Horizant at 5pm then 200 mg of gabs at about 7:30. Not perfect. I still get the shakes in the legs most nights but I sleep ok.

Looking for other triggers or environmental causes.

Good luck. Mirapex (pram) is the pits.

BJ

Thanks for all the advice. I did think the neurologist was wrong but I gave him the benefit of the doubt, well for the first night anyway.

I have reduced pramipexole to about a third of a .18 tablet since last Thursday, not a very easy thing to do!. I tried it for the last 2 nights but after reading Manervas reply I realise that I was reducing much too quickly .

It was horrible anyway with weird sensations all over, funnily enough though, eventually, legs became very relaxed, it was just the rest of me. No sleep either.

I did manage to take half a tablet without too many problems for the first couple of days so I might go back to that tonight.

Ive managed to get an appointment with a doctor Friday so I will hopefully discuss with him other options

Its so good to read other peoples experiences on here as without this I'd be completely ignorant

Hi Marigold, Ive augmented before on pramipexole even though it was 0.18mg but then I tried gabapentin and slowly went up to 250. It did nothing for me so Ive now come off it and Im back on 1/2 a pram. If I get symptoms I drink an espresso and believe it or not it seems to work for me and my legs die down almost immediately. Im lucky as I try to come off pram for 4days every 6 weeks and then I take tramadol. Codeine can work but not a high dose. Unfortunately everyone is different but good luck with your gabapentine. It seems to work for many people

marigold60
marigold60 in reply to Coeso

Its strange what helps and what doesn't. Ive stopped drinking coffee except one in the morning though I'm not sure it was a trigger just didn't want to chance it. I know alcohol makes it worse which is a pity. Lounging on the sofa when I put pressure on a certain part of my back makes it worse too which is then alleviated by sitting upright or using a massager on spine. Neurologist didn't pick up on that though.

On a better note though just had a really good nights sleep going back up to 1/2 pram with gabapentin just before bed. Couldn't believe it when alarm went off and I hadn't woken in the night as usual!

You may also like...